Alert archive / California / Wind Advisories in 2023

Wind Advisory 27, NWS San Diego, CA

March 29, 2023San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 29, 2023, 9:24 PM PDT for San Diego County, California. It took effect at Mar 29, 2023, 10:00 PM PDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2023, 9:24 PM PDT (04:24 UTC)
In effect from
Mar 29, 2023, 10:00 PM PDT
Expired
Mar 30, 2023, 12:00 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS76 KSGX 300424
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
924 PM PDT Wed Mar 29 2023

CAZ058-300700-
/O.CAN.KSGX.WI.Y.0026.000000T0000Z-230330T0700Z/
/O.NEW.KSGX.WI.Y.0027.230330T0500Z-230330T0700Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
924 PM PDT Wed Mar 29 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...San Diego County Mountains.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ060-300530-
/O.CAN.KSGX.WI.Y.0026.000000T0000Z-230330T0500Z/
Apple and Lucerne Valleys-
924 PM PDT Wed Mar 29 2023

...WIND ADVISORY IS CANCELLED...

Winds have weakened to below thresholds and will likely continue
in that trend.

$$

CAZ061-062-065-300900-
/O.CON.KSGX.WI.Y.0026.000000T0000Z-230330T0900Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
924 PM PDT Wed Mar 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Coachella Valley and San Diego County Deserts.

* WHEN...Until to 2 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 29, 1:59 PM PDT, 7 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 1:59 PM PDT, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
159 PM PDT Wed Mar 29 2023

.SYNOPSIS...
A large area of low pressure will continue to move along the coast
of California through Thursday, leading to cold temperatures,
gusty winds and periods of rain and mountain snow. Friday into the
weekend will feature warmer and drier weather with less wind.
Another trough will dig across the western part the country by
Monday. This will lead to cooler and windy conditions for the
region for early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Friday)...
Satellite and radar imagery currently show our system slicing
through the LA basin with partial clearing behind it. This will
continue to push south and east through the afternoon, where
everyone will see a break from the rain and snow with a bit of
sunshine.

The area of low pressure will push southward closer to Socal
tonight, bringing more showery weather into the picture. Showers
will increase in coverage across the region overnight. Instability
also looks to increase during this time into Thursday (generally
100-300 J/kg), which will provide a slight chance of
thunderstorms. Both HRRR & WRF model guidance depict showers
dissipating north to south by late morning into the afternoon.
Gusty winds will continue for the mountains and deserts through
Thursday afternoon. Winds near the coast will also be a bit gusty
(especially SD coast) on Thursday as well. If all that wasn't
enough, this system is a cold one! The coldest day overall will be
on Thursday with many areas 10 to 20 degrees below average.

After the system departs, we can expect a bit of warming with
partly to mostly cloudy skies and dry weather. Plentiful highs in
the 60s will occur west of the mountains, 40s/50s in the
mountains, and 60s/70s for the deserts.

&&

.LONG TERM...(Saturday through Early Next Week)...
Another pleasant weekend is in store as a break in the troughing
pattern looks to occur. Most areas will be only a few degrees
below average with mostly sunny conditions. Model ensemble
clusters agree that another trough of low pressure from the north
will come into California by Monday. Uncertainty still remains on
how strong this trough will be, but we can guarantee another cool
down with breezy conditions during this time. We'll have to see
how deep it goes to see if we will be able to see light showers
for the area. Early April may feature a continued troughing
pattern with cooler than normal weather.

&&

.AVIATION...
292100Z...Areas of BKN-OVC low clouds with bases 1500-3000 ft MSL as
SCT-NUM SHRA move south across the area. The main band of
precipitation has already moved across the Orange County and Inland
Empire areas, and will continue to move beyond San Diego County
after 22Z this afternoon. Brief drier period 30/00-06Z with only ISO
light showers and sprinkles. Activity increases and becomes more
widespread again after 30/06Z. Coastal mountain slopes will be
obscured in clouds/fog at times through Thursday.

Southwest to west winds will occur in the mountains and locally into
the deserts with gusts up to 50 knots through Thursday morning. MOD-
STG up/downdrafts likely over and NE/E of the mountains.

&&

.MARINE...
A storm will bring rain bands and gusty winds through Thursday. West
winds around 20 kt with gusts 25 kt late tonight through Thursday,
along with combined seas to 9 ft and steep waves. Isolated
thunderstorms are also possible late tonight and Thursday morning,
and these could produce waterspouts.

&&

.BEACHES...
There is a slight chance of thunderstorms tonight and Thursday at
the beaches with cloud-to-ground lightning possible. Thunderstorms
will be isolated if they occur.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 2 PM PDT Thursday for San Bernardino
     County Mountains.

     Winter Storm Warning until 4 PM PDT Thursday for Riverside
     County Mountains.

     Wind Advisory until midnight PDT tonight for San Diego County
     Mountains.

     Winter Weather Advisory from midnight tonight to 4 PM PDT
     Thursday for San Diego County Mountains.

     Wind Advisory until 10 PM PDT this evening for Apple and Lucerne
     Valleys.

     Wind Advisory until 2 AM PDT Thursday for Coachella Valley-San
     Diego County Deserts-San Gorgonio Pass Near Banning.

PZ...Small Craft Advisory from 3 AM to 5 PM PDT Thursday for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...APR
AVIATION/MARINE...Brotherton

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:45 AM PDTSpecial Weather StatementSGXSan Diego30 min
Mar 30, 6:11 AM PDTSpecial Weather StatementSGXSan Diego34 min
Mar 30, 6:38 AM PDTSpecial Weather StatementSGXSan Diego37 min
Mar 30, 6:49 AM PDTAreal Flood AdvisorySGXSan Diego72 min
Mar 30, 7:40 AM PDTSpecial Weather StatementSGXSan Diego35 min
Mar 30, 9:05 AM PDTSpecial Weather StatementSGXSan Diego40 min
Mar 30, 9:06 AM PDTSpecial Weather StatementSGXOrange39 min
Mar 30, 9:40 AM PDTSpecial Weather StatementSGXSan Diego35 min
Mar 30, 9:47 AM PDTSevere Thunderstorm WarningSGXSan Diego43 min
Mar 30, 10:22 AM PDTTornado WarningSGXSan Diego8 min
Mar 30, 10:33 AM PDTSevere Thunderstorm WarningSGXSan Diego27 min
Mar 30, 10:37 AM PDTSpecial Marine WarningSGX23 min
Mar 30, 10:53 AM PDTSpecial Weather StatementSGXSan Diego37 min

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.